Rehab 4 Addiction

Cocaine brings its users feelings of euphoria, hypersensitivity,  increased sense of alertness, confidence, power and excitability.

But with that also comes a whole host of negative and life-threatening physical and psychological side effects. These are experienced both short and long term and can have a significant effect on the user’s day to day life.

Nevertheless, the most immediate and worrying danger of consuming cocaine is the risk of the individual experiencing an overdose.

The National Institute on Drug Abuse defines an overdose as an individual consuming enough of a drug so that it creates toxic levels in their body.

Subsequently, this leads to poisoning.

It is important to understand that an overdose is not completely dependent on how much the individual has consumed.

There is no exact amount of a drug that will make an individual overdose.

It is very much dependent on the individual’s tolerance, the type of drug and the way it is consumed, along with a long list of other factors.

Essentially, overdoses can depend on the individual themselves and their specific tolerance.

Dangers of Cocaine Overdose

Dangers of OverdoseIt is very important that those who abuse cocaine understand the dangers of an overdose.

Cocaine is one of the most dangerous used today and overdosing on cocaine has the potential to lead to death and other serious health complications.

According to the NIDA cocaine deaths have fluctuated significantly over the last 10 years. However, since 2010, deaths due to cocaine have increased significantly.

A study by the NIDA also found that men are much more likely to overdose on cocaine than women, showing an average ratio of 3:1 male to female deaths due to cocaine overdoses.

The reality is that overdosing on cocaine is extremely dangerous and life-threatening.

If you don’t die from an overdose, then you are likely to experience a heart attack, stroke, seizure or other life-changing illness that will significantly reduce your life expectancy and quality.

Symptoms of an Overdose

Irregular heartbeat

If you are worried about overdosing on cocaine or are worried about someone else, then it’s important to understand the symptoms of a cocaine overdose so that you can look out for them.

Cocaine overdoses present themselves in both physical and psychological symptoms.

According to the US National Library of Medicine physical symptoms include:

  • An increased or irregular heart rate (also commonly referred to as Arrhythmias and Tachycardia)
  • Tremors
  • Feeling and being physically sick
  • Chest pains or a tightening of the chest
  • Increased body temperature
  • Excessive sweating
  • Increased blood pressure
  • Strokes

Additionally, there are many psychological symptoms of a cocaine overdose, which include:

  • Confusion
  • Feeling anxious or panicky
  • Feeling paranoid

What is the Amount You Would Need to Overdose on Cocaine?

How much cocaine

As previously discussed, cocaine overdoses are often fatal or lead to life-threatening and changing illnesses.

Overdosing on cocaine is not the only answer. There is a lot of help and support available for you through rehab centres, charities, therapy and mutual support groups.

There is not a specific amount of cocaine that leads to an overdose.

Cocaine overdose very much depends on the individual, their health, size, weight, gender, addiction history and the way in which the drug was ingested.

If you have previously suffered from an attempted overdose, then you might be more at risk of overdosing again from cocaine.

Once someone becomes addicted to a drug, their tolerance increases. If an individual has attempted to recover in the past, then their tolerance would have decreased during this time.

If an individual relapses and starts to consume the drug again, then they will usually return to the high doses they were once consuming.

This is often far too much than their body can handle, as their tolerance would have significantly decreased. This can easily shock and poison the body.

How Cocaine is Consumed

Cocaine injected

The way in which the drug was consumed plays a major factor in how much cocaine leads to an overdose.

It is very important that users understand that cocaine should never be injected, as this method requires very little cocaine to lead to an overdose. Injecting cocaine can easily lead to a fatal reaction and very painful death, and should never be used in this way.

Additionally, the quality and purity of the cocaine used also plays a large role in how much is needed to overdose.

The reality is that a lot of cocaine that is sold and distributed amongst the general public is both getting stronger and is often mixed with other substances in order to maximise profits made.

This makes cocaine much more dangerous.

If you’re struggling with an addiction to cocaine or are considering overdosing on any drug, then it’s important that you understand that overdosing is never the best nor the easiest way to solve your problems.

There is help available to you.

What Happens if You Overdose on Cocaine?

Headache

If you overdose on cocaine, then you are putting your life and your health at serious risk.

Cocaine poisons the body, and if overdosing on cocaine doesn’t lead to death, then it will cause life-changing consequences that you might have to live with for the rest of your life.

If you overdose on cocaine then this is what will generally happen.

Step 1

Firstly, overdosing on cocaine will lead to the following common side effects and symptoms. It’s important to understand and look out for these if you think you, or someone else, is at risk of overdosing.

  • Severe headaches
  • Feeling and being physically sick
  • Feeling dizzy or that the room is spinning
  • Increase in blood pressure
  • Hallucinating
  • Feeling increasingly confused, paranoid or anxious

Additionally, those who are at risk of overdosing from cocaine might also experience changes in their mood. They might become confused, and more angry or violent than usual.

Stage 2

Once these symptoms have set in, individuals might then begin to experience the below, more serious side effects.

These symptoms now become life-threatening, and can easily lead to cardiac arrest.

Stage 3

If an individual has overdosed, they will likely experience the following symptoms and life-threatening consequences.

  • Respiratory failure
  • Falling into a coma
  • Cardiac arrest
  • Organ failure

If an individual is experiencing any of the above symptoms, then their life is at risk. If you think that you might be overdosing on any drug, including cocaine then you should seek medical help immediately.

If an individual is at stage 3 of an overdose, then their body is shutting down and you should call 999 immediately.

Even if they get medical help immediately and manage to stay alive, they will most likely suffer from side effects for the rest of their life.

If you think someone is overdosing on cocaine, then you must act quickly.

Individuals can experience the above symptoms within minutes of consuming the drug and can escalate to stage 3 very quickly. 

What to Do if Someone Overdoses on Cocaine

Emergency services

If someone is overdosing on cocaine, then it’s important that they get the help they need as soon as possible. You should call 999 immediately.

By acting quickly, you could save a person’s life.

Step 1. Call 999 Immediately

If you think you are witnessing someone overdose on cocaine, then you should act quickly and call 999.

By getting help from medical professionals, they are much more likely to get the treatment and therapy they need. 

Step 2. Listen to the 999 Operator and Await Instructions

It’s understandable that when someone is abusing an illegal drug, individuals might feel scared or intimidated by ringing 999 for help.

However, it is very important that you do, and that you stay on the phone to await instructions until the ambulance arrives.

Step 3. Turn Them on Their Side or into the Recovery Position

It is very common for someone who is overdosing to throw up during their overdose. If this happens, then you should turn them on their side immediately in order to prevent the individual from throwing up and choking on their vomit.

Step 4. Clear the Space Around The Individual

If an individual has a fit or a seizure, then you should make sure to clear the space around them in order to remove any possible dangers.

Make sure their airways stay clear at all times whilst doing so.

Step 5. Stay Calm

Lastly, it’s important that you make sure you and others around you stay calm. This is to ensure that you are doing all you can to help them and that you’re in a fit state to listen to the 999 operator.

Get The Help You Need

Getting help

If you think you’re addicted to cocaine, or are at risk of overdosing on cocaine, then it’s important that you understand that help is available to you.

Speak to a member of our dedicated team at Rehab 4 Addiction. Our team is on hand to suggest treatment advice and support.

Get help today by calling us on 0800 140 4690 or by visiting us online at www.rehab4addiction.co.uk.

References

https://www.drugabuse.gov/publications/drugfacts/cocaine

https://www.drugabuse.gov/drug-topics/trends-statistics/overdose-death-rates

MedlinePlus: Cocaine intoxication.

boris

Boris is our editor-in-chief at Rehab 4 Addiction. Boris is an addiction expert with more than 20 years in the field.  His expertise covers a broad of topics relating to addiction, rehab and recovery. Boris is an addiction therapist and assists in the alcohol detox and rehab process. Boris has been featured on a variety of websites, including the BBC, Verywell Mind and Healthline.